An unusual case of asymptomatic primary adrenal insufficiency due to bilateral adrenal haemorrhagic infarcts
E Mills1, S Wijetilleka1, K Gulati2, R Charif2 E De Barra3 & F Wernig1, Hammersmith Hospital (Imperial College Healthcare NHS Trust), 1Imperial Centre for Endocrinology, 2Nephrology, 3Infectious Diseases
Background: The commonest cause for primary adrenal insufficiency in the developed world is autoimmune adrenalitis. Beyond this, rarer aetiologies exist, including thrombosis and haemorrhagic infarction. We report an unusual case of acute adrenal insufficiency due to bilateral adrenal haemorrhagic infarcts.
Case presentation: A previously well 57-year man from Ghana was transferred to our centre from a neighbouring hospital due to acute renal impairment requiring renal replacement therapy. He had recently returned from Ghana and had developed a proximal left leg deep vein thrombosis (DVT). Despite oral anticoagulation, this progressed requiring thrombolysis and insertion of an inferior vena cava filter. Following this, he developed heparin-induced thrombocytopenia (HIT). However, he also reported weight loss and night sweats, prompting a CT chest, abdomen and pelvis. This identified bilateral indeterminate adrenal masses and bilateral axillary lymphadenopathy. An MRI to characterise the adrenals in greater detail, raised the possibility of old haemorrhage, tuberculosis (TB) or lymphoma. Short synACTHen test confirmed severe adrenal insufficiency: ACTH 838ng/L, and 0-, 30-, 60-minutes cortisol of 38nmol/L, 38nmol/L and 39nmol/L, respectively. Adrenal cortex antibodies were negative. Renal biopsy confirmed minimal change glomerulonephritis of unclear aetiology; with renal function improving following high-dose glucocorticoids. However, owing to the positions of his adrenals, adrenal biopsy was not feasible. CT FDG-PET confirmed no activity within the adrenal masses, suggestive of adrenal infarctions, thereby excluding TB and lymphoma. He was discharged from hospital with glucocorticoid and mineralocorticoid replacement with Prednisolone and Fludrocortisone respectively, along with anticoagulation for his DVT.
Conclusion: Acute adrenal insufficiency due to bilateral adrenal haemorrhagic infarction is rare. When it occurs, it is most commonly described in the setting of anti-phospholipid syndrome, but also rarely in conditions such as HIT, as was the case in our patient. It usually presents with flank pain or adrenal insufficiency. In our patient, the diagnosis was made following abnormal imaging. He will remain on continued Endocrine follow-up.